MAUDE Adverse Event Report: ETHICON INC. SURGICEL ORIGINAL 2INX14IN(5.1CMX35.6CM); AGENT, ABSORBABLE HEMOSTATIC, NON-COLLAGEN BASED

ETHICON INC. SURGICEL ORIGINAL 2INX14IN(5.1CMX35.6CM); AGENT, ABSORBABLE HEMOSTATIC, NON-COLLAGEN BASED
Model Number 1951
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Injury (2348); Not Applicable (3189)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).This report is related to a journal article, therefore no product will be returned for analysis and the manufacturing record evaluation cannot be reviewed as the lot number has not been provided.Surg today.1997;27(10):969¿70.
 
Event or Problem Description
It was reported via a journal article: iwabuchi s, koike k, okabe t, et al.Iatrogenic paraplegia caused by surgicel used for hemostasis during a thoracotomy: report of a case.Surg today.1997;27(10):969¿70.Iwabuchi et al.Reports a case of a patient ((b)(6) yo) that presents with paraplegia, 1 day after a right lower lobectomy.During the surgery the surgeon placed surgicel and bone wax to control bleeding from the 5th intercostal artery.The surgeon cut the surgicel into small pieces and packed the hemostate into the intercostal space.Bone wax was then impacted on top of the surgicel to prevent the surgicel from becoming dislodged.Following the procedure, the patient developed paraplegia below t-5.Mri on pod 1 revealed a shadow mass compressing the spinal cord, initially thought to be a hematoma.The patient was returned to the operating room for an emergency laminectomy where a piece of surgicel posterior to the spinal cord was removed.The patient has since regained much of their motor function lost and can ambulate with the assistance of crutches.

Brand Name
SURGICEL ORIGINAL 2INX14IN(5.1CMX35.6CM)
Common Device Name
AGENT, ABSORBABLE HEMOSTATIC, NON-COLLAGEN BASED
Manufacturer (Section D)
ETHICON INC.
p.o. box 151, route 22 west
somerville NJ 08876
MDR Report Key10058062
Report Number2210968-2020-03936
Device Sequence Number3052903
Product Code LMG
UDI-Device Identifier10705031003019
UDI-Public10705031003019
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
N12159
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 04/27/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number1951
Device Catalogue Number1951
Was Device Available for Evaluation? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 04/27/2020
Initial Report FDA Received Date05/14/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age46 YR